Allergies?

trancegemini_waNovember 6, 2012

my little dog has had an allergic reaction to something and her belly, armpits and inside ears suddenly turned red. I took her to the vet and he gave her an injection and she is on prednisolone for a week but it's been two days and so far and I can't see much if any improvement. she isn't as itchy but is still very red. how long do steroids take to shut down an allergy response? should I be seeing some improvement by now or is it too soon?

thanks

Thank you for reporting this comment. Undo
annzgw

I would first call the vet and let him know there's been no response. What was the injection for?
Did the vet suggest you change your dog's diet? Did he see any changes in the skin and take samples for testing?

If she is allergic to something and is still being exposed to it, then you probably won't see a huge improvement.
When it comes to skin problems I always seek out a veterinary dermatologist instead of doing a lot of trial and error with my regular vet.

Check out the link below. I think you'll find the section (scroll about half-way down) on allergic skin disease to be of interest.

Here is a link that might be useful: skin disease

    Bookmark   November 6, 2012 at 12:21PM
Thank you for reporting this comment. Undo
trancegemini_wa

Hi annz, the injection was dexamethasone for the allergy and she started the prednisolone pills 24 hours later. The vet suggested we just try to settle it down and see if it is a one off event, if it happens again, he suggested a skin scrape and perhaps some allergy tests. Apart from the redness the skin isn't showing much, he said there were no signs of infection, there are no welts or bites that can be seen either.

The strange thing is that she had a c5 vaccination about a month ago, then two weeks later I found a lump on her neck where she had it, and about that time she started scratching. she doesn't have any history of allergies and has never been an itchy or scratchy dog at all so this was really strange. When I rang the vets office they said it sounded like a mild reaction to the vaccine and to give it a week or two for the lump to go down. Over the next week the lump stayed the same, but the following week it started getting smaller and just as it went away she had this skin reaction. I just can't shake this feeling that it's connected to that. I've read that these lumps after vaccination can be the body encapsulating the vaccine because it thinks it's a foreign invader, but perhaps as the body absorbed that lump it might have set off a second reaction??? The vet thinks it's unlikely they are connected, but this skin reaction just came out of nowhere and because of the timing I can't help but wonder if it's all from the vaccine shot? In a way I hope it is and that she isn't going to have to go through this again once it settles.

Thanks so much for posting that link! It fits the atopic dermatitis description exactly, and I've been googling for the last couple of days and couldn't find anything useful about this. I've just rang the vet as you suggested and he said to keep going with the pills as she has to taper off them anyway, and then see where things are at.

    Bookmark   November 7, 2012 at 5:08AM
Sign Up to comment
More Discussions
Lactaid all right for my cat?
Like a lot of cats, my kitty is lactose intolerant....
sandyslopes z5 northern UT
Suddenly lost use of rear legs.
My 6 year old Golden suddenly lost use of his rear...
jgatty
help with my pet
Hello, My name is Janet, owner of a 3 yr old male Blue...
janet1971
dog suddenly licking snow and plants
Today, like normal, my dog woke me when she needed...
greengirlreba
Can I help a wild rabbit in my yard?
I live in Western NY state and I was shocked to see...
rochesterroseman
© 2015 Houzz Inc. Houzz® The new way to design your home™